Virginia, 2016Damaging Wind in Virginia, June 5, 2016
June 5, 2016 · NWS RNK · 1 event in 1 county or zone
With the passage of a warm front on June 4th, the region now was set to encounter the approaching cold front. Warm and moist air ahead of the cold front triggered a few severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With the passage of a warm front on June 4th, the region now was set to encounter the approaching cold front. Warm and moist air ahead of the cold front triggered a few severe storms. The strongest storm, which formed along an outflow boundary, |caused considerable damage in town of Virgilina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 5, 5:14 PM EST, 46 minutes earlier.
Area forecast discussion, Jun 5, 5:14 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
614 PM EDT SUN JUN 5 2016
.SYNOPSIS...
A cold front extending from Ohio to western Tennessee and will
move east and off the mid Atlantic coast by Monday morning. A
second cold front and better push of drier and cooler air arrives
on Tuesday night. High pressure and drier weather will cover the
region for Thursday and Friday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 614 PM EDT Sunday...
Broken line of storms continues to move eastward and is now mainly
confined to Southside VA and north-central NC...and should be east
of our area between 7 and 8 PM. Very limited instability remains
behind this line but did not want to completely rule out isolated
thunder chances...so left that in but lowered the PoPs
considerably. Severe thunderstorm watch remains in effect for
Piedmont counties but will likely be dropped for our area by 8pm
at the latest. Damaging winds is the primary threat at this time
for this area...and this is really narrowing down to Caswell Co NC
and Halifax Co VA.
Previous discussion as of 425 PM EDT Sunday...
First piece of developing eastern long wave upper trof tracks
through the Ohio Valley and base of the trof tonight. Have
maintained likely to categorical probability of precipitation.
Models showers a majority of the pre-frontal precipitation
evolving into lines and linear segments with a majority of the
more intense showers and thunderstorms exiting the far western
county warning area by 03Z/11PM. Storm motion today is generally
240/30 knots. 12Z and forecast soundings are unidirectional.
Isolated supercells are possible ahead of the lines of storms but
if low level winds back more to the south or southeast...low level
helicity may increase enough to support some better organized
storm rotation.
Not a good push of drier or cooler air east of the Blue Ridge
tonight and Monday. Expect cold front to extend from southeast
Virginia to northern Georgia. With deeper moisture still on the
southern edge of the county warning area...the probability of
precipitation will remain in the southern forecast area Monday.
There will be little to no drop in 850 MB temperatures. Even with
the cloud cover maximum temperatures will still climb into the
80s.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 425 PM EDT SUNDAY...
Bigger 500 mb heights falls arrive in the region on Tuesday and
Tuesday night. Some colder air aloft some in Tuesday afternoon.
More significant push of cooler air comes into the forecast area
on Tuesday night with 850 MB temperatures lowering into the +6 to
+10 range by 12Z/8AM Wednesday. Northern edge of deep moisture
does not get pushed out of the extreme southeast part of the
forecast area until Tuesday morning.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 400 PM EDT Sunday...
Upper pattern becomes more amplified with a large ridge over the
central United States and the long wave trof moving slowly off
the East Coast. Forecast area stays in deep northwest flow with
rising 500 mb heights. Maximum temperatures on Thursday will be 5
to 10 degrees below normal but will be warming through the period,
and by Sunday will be 5 to 10 degrees above normal. At the surface
the region will be under high pressure Thursday and Friday. A cold
front approaches from the north of Saturday but stalls before
reaching the area.
&&
.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
As of 140 PM EDT Sunday...
A long band of showers and thunderstorms extended from New York to
eastern Tennessee. Numerous thunderstorms will develop in the mid
Atlantic region this afternoon and move east through 03Z/11PM.
The thunderstorms will organize into linear segments and longer
lines with damaging winds possible with any of the stronger to
severe thunderstorms. Local WRF and other short range guidance had
a majority of the thunderstorms east of KLYH and KDAN by 03Z/11PM
this evening. High confidence in the occurrence of thunderstorms
before midnight...but lower confidence on the exact time of impact
for individual airports.
These storms were ahead of a cold front that extended from
Michigan to Louisiana. The front will move east tonight and will
reach the east coast by Monday morning. The deeper moisture will
be swept east of the area along with the front but guidance was
showing the potential for stratus development and IFR ceilings tonight
in the mountains.
Extended discussion...
The front is expected to stall along the southeast Atlantic coast
Monday and will become the focus for unsettled weather across the
deep south as a developing tropical depression moves northeast out
of the Gulf of Mexico and across northern Florida into Tuesday.
This will result in persistent cloudiness from the Carolinas
southward.
Aside for the system moving across the southeast states early in
the week, there could be a periods of upslope clouds and showers
across the mountains of WV through Monday night and again Tuesday
night into Wednesday morning impacting KLWB and KBLF the most
with showers and potential MVFR ceilings. Otherwise...conditions
appear to be largely VFR through Friday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AMS/SK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...AMS/PM
Hazardous weather outlook, Jun 5, 5:19 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT SUN JUN 5 2016
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
062230-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
619 PM EDT SUN JUN 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-062230-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
619 PM EDT SUN JUN 5 2016
...SEVERE THUNDERSTORM WATCH 237 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THE PRIMARY THREAT IS FOR DAMAGING WINDS AND ONLY EARLY THIS
EVENING. THE SEVERE WEATHER THREAT WILL LIKELY BE OVER BY 8PM OR
BEFORE AND THE WATCH WILL LIKELY BE DROPPED AT THAT POINT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 5, 3:33 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT SUN JUN 5 2016
VAZ035-047-052130-
BUCKINGHAM-AMHERST-
433 PM EDT SUN JUN 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AMHERST AND
NORTHWESTERN BUCKINGHAM COUNTIES...
AT 433 PM EDT...A STRONG THUNDERSTORM WAS NEAR AMHERST...MOVING
NORTHEAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
AMHERST...
NEW GLASGOW...
RIVERVILLE...
WINGINA...
AND ALLENS CREEK.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3746 7901 3757 7912 3768 7898 3755 7890
3755 7888 3760 7881 3763 7882 3763 7874
3764 7871 3767 7872 3770 7869 3768 7866
3768 7864 3771 7865 3775 7862 3776 7851
3780 7849 3779 7848 3777 7847
TIME...MOT...LOC 2033Z 229DEG 40KT 3758 7899
RABSpecial weather statement, Jun 5, 4:01 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT SUN JUN 5 2016
VAZ044-045-058-059-052200-
CHARLOTTE-HALIFAX-CAMPBELL-PITTSYLVANIA-
501 PM EDT SUN JUN 5 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CHARLOTTE...EAST
CENTRAL PITTSYLVANIA...SOUTHEASTERN CAMPBELL AND NORTHWESTERN
HALIFAX COUNTIES...
AT 458 PM EDT...STRONG THUNDERSTORMS EXTENDED FROM NEAR MT AIRY
VIRGINIA...TO JAVA...TO CHATHAM...MOVING NORTHEAST AT 60 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT
CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN ALSO BE
EXPECTED.
LOCATIONS IMPACTED INCLUDE...
BROOKNEAL...
MT AIRY...
NATHALIE...
CODY...
AND WREN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3677 7930 3694 7927 3714 7885 3689 7882
TIME...MOT...LOC 2058Z 230DEG 50KT 3690 7914
RAB
Special weather statement, Jun 5, 4:07 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT SUN JUN 5 2016
NCZ004-052200-
STOKES-
507 PM EDT SUN JUN 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN STOKES COUNTY...
AT 505 PM EDT...A STRONG THUNDERSTORM WAS BETWEEN KING AND
DONNAHA...MOVING EAST-NORTHEAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT
CLOUD-TO-GROUND LIGHTNING AND BRIEF VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
WALNUT COVE...
KING...
GERMANTON...
DILLARD...
AND PINNACLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3626 8045 3634 8045 3644 8003 3626 8004
TIME...MOT...LOC 2105Z 252DEG 42KT 3627 8041
RAB
Special weather statement, Jun 5, 4:22 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
522 PM EDT SUN JUN 5 2016
VAZ058-059-052215-
CHARLOTTE-HALIFAX-
522 PM EDT SUN JUN 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHARLOTTE AND
NORTHERN HALIFAX COUNTIES...
AT 521 PM EDT...A STRONG THUNDERSTORM WAS OVER CRYSTAL HILL...MOVING
EAST AT 45 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HALIFAX...
KEYSVILLE...
CHARLOTTE COURT HOUSE...
CLOVER...
AND NATHALIE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3689 7849 3681 7856 3677 7901 3692 7907
3710 7850 3709 7848 3709 7846 3708 7845
3706 7845
TIME...MOT...LOC 2121Z 268DEG 40KT 3682 7894
RABSpecial weather statement, Jun 5, 4:24 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT SUN JUN 5 2016
NCZ004-005-052230-
ROCKINGHAM-STOKES-
524 PM EDT SUN JUN 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STOKES AND
ROCKINGHAM COUNTIES...
AT 523 PM EDT...A STRONG THUNDERSTORM WAS OVER PINE HALL...MOVING
EAST-NORTHEAST AT 60 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT
CLOUD-TO-GROUND LIGHTNING AND BRIEF VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS THUNDERSTORM.
LOCATIONS IMPACTED INCLUDE...
EDEN...
REIDSVILLE...
WENTWORTH...
MAYODAN...
AND MADISON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3626 8015 3641 8021 3654 7968 3654 7951
3624 7953
TIME...MOT...LOC 2123Z 251DEG 52KT 3635 8008
RABSpecial weather statement, Jun 5, 5:37 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
637 PM EDT SUN JUN 5 2016
VAZ058-059-052330-
CHARLOTTE-HALIFAX-
637 PM EDT SUN JUN 5 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHARLOTTE AND
SOUTHERN HALIFAX COUNTIES...
AT 636 PM EDT...STRONG THUNDERSTORMS WERE NEAR ALTON...MOVING EAST
AT 60 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT
CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN ALSO BE
EXPECTED WITH THESE THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
CLOVER...
REDOAK...
AND TURBEVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3689 7849 3670 7865 3663 7855 3667 7861
3669 7865 3669 7868 3668 7870 3654 7873
3654 7917 3665 7917 3697 7847
TIME...MOT...LOC 2236Z 265DEG 50KT 3651 7897
RABThunderstorm Wind, Halifax
- When
- June 5, 6:00 PM EST
- Where
- Halifax County, 0.68 mi SE of Virgilina
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.543, -78.772
Localized thunderstorm winds, in the form of a microburst, caused damage along 7th Street in Virgilina. Two large trees were blown down and a chimney was separated from a home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New Jersey, June 5, 20161 death · 1 event
- Hail and Damaging Winds in Ohio, June 5, 2016$2.1 million · 1 in hail · 14 events
- Hail and Damaging Winds in Wisconsin, June 5, 2016$407,000 · 61 kt wind · 26 events
- Tornado in Pennsylvania, June 5, 2016$100,000 · EF1 · 1 event
- Damaging Winds in Wisconsin, June 5, 2016$137,000 · 64 kt wind · 16 events
- Damaging Winds in Pennsylvania, June 5, 2016$151,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in North Carolina, June 5, 2016$84,000 · 1.75 in hail · 20 events
- Damaging Winds in Pennsylvania, June 5, 2016$131,000 · 52 kt wind · 7 events
- Damaging Winds in Pennsylvania, June 5, 2016$82,000 · 56 kt wind · 13 events
- Damaging Winds in New York, June 5, 2016$105,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, June 5, 2016$25,000 · 50 kt wind · 7 events
- Damaging Winds and Heavy Rain in Virginia, June 5, 2016$19,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642076.